Massachusetts, 2004

High Wind in Massachusetts, November 5, 2004

November 5, 2004 · NWS BOX · 11 events in 11 counties and zones

Low pressure strengthening off the New England coast brought damaging winds to parts of Massachusetts, especially to the higher elevations. Although most wind gusts were between 45 and 55 mph, some of the higher elevations reported gusts up to 60 mph.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$355,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure strengthening off the New England coast brought damaging winds to parts of Massachusetts, especially to the higher elevations. Although most wind gusts were between 45 and 55 mph, some of the higher elevations reported gusts up to 60 mph. There reports of downed trees and power lines in scattered locations from the Connecticut Valley into the Worcester Hills and eastern Massachusetts.One of the harder hit areas was northern Worcester County, where nearly 5,500 customers in Leominster lost power after a large tree fell onto the main substation. Crews in Fitchburg responded to dozens of calls of downed trees and wires. One injury was attributed to the high winds, when a tree fell onto a state police cruiser that was parked on the side of a road in Marshfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 5, 3:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 5, 3:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION..UPDATED SHORT TERM..
NATIONAL WEATHER SERVICE TAUNTON MA
345 AM EST FRI NOV 5 2004

...BUSY WINDS THE NEXT FEW DAYS WITH COLDEST HERE SO FAR THIS SEASON
MONDAY INTO TUESDAY...

.SHORT TERM (TODAY AND TONIGHT)...
TODAY...BOMBING BUT DEPARTING SFC LOW THROUGH 00Z/6 WILL MAXIMIZE
WIND TRANSFER IN THE 17-21Z TIME FRAME MOST OF SNE...DELAYED MAYBE
TO NEAR 00Z COASTAL WATERS/PVC/ACK. ALREADY WE HIT 51 KT AT BUZZARDS
BAY AND 47 KT AT 44018 NR 05Z/5. GRADUALLY DEEPENING INSTABILITY
DURING MIDDAY AS CAA ALOFT TAKES PLACE OVER RESIDUAL MILD AIRMASS AND
THE TIGHTENING GRADIENT...ALL THIS SHOULD ENSURE A WIDESPREAD WIND
ADVY EVENT WHERE SUSTAINED WINDS BLOW 27-32 KT FOR AT LEAST A FEW
MINUTES DURING MIDDAY AND GUST POTENTIAL OF 40-50 KTS IS INDICATED
IN THE BUFKIT SOUNDINGS. WHILE OFFICIAL WARNING CRITERIA WINDS ARE
MARGINAL (SUSTAINED 35KT/G50 KT)...WE DID WARN WITH CONSIDERATION
OF FULLY LEAVED TREE BRANCHES BREAKING AND CAUSING POSSIBLE INJURY
AND PROPERTY DAMAGE IN A FEW SPOTS. TYPICALLY ORH/MQE/PVC AND ACK
WOULD BE MOST SUSCEPTIBLE TO THE OFFICIAL WIND MEASUREMENTS BUT WE
WERE ON THE EDGE ABOUT WARNING FOR THE ROUTE 2 SLOT (FIT-BVY) AS WELL
AS SW RI WHERE THERE TENDS TO BE SOME SORT OF ENHANCED WIND POTENTIAL
IN THESE PATTERNS. WARNING STMT WILL FOLLOW ARD 445 AM AS SOON AS CWF
FCST ISSUED.

SCT SHWRS NW MA AND SW NH TODAY PER CAA AND VT MAX WRINGING IT OUT
HI TERRAIN. MAYBE WE SHOULD HAVE CARRIED RW-- TO ORH BUT AT THIS
TIME NOT.  WE NOTED LIGHTNING NEAR AVP ARD 0745Z

TEMP:  USED THE WARMER OF ALL THE AVBL MOS (NGM/ETA/MAV) STILL 45F AT
SYR 08Z AND ANY SUN SHOULD ALLOW A FEW DEGS WARMER HERE AND CLOSER TO
THE MAV VALUES. IF WE END UP CLOUDIER THAN THE FCST...THEN THE FCST
TEMPS WILL BE TOO WARM.

TONIGHT...WINDS EASE THO ONLY SLOWLY ACK/BUZ AND PVC WHERE WIND ADVY
CONDS MAY CONT FOR A WHILE INTO THE EVENING.  MIGHT HAVE SOME LAKE
EFFECT STREAMERS INTO SW NH WHICH COULD BE A FLURRY/SPRINKLE MIX? IT
SEEMS LIKE MIXING WILL CONT MUCH OF THE NIGHT AND WITH LESS
DECOUPLING EXPECTED..SHOULD NOT BE TOO COLD. FCST USING THE WARMER
MAV MOS IN GENERAL AND STILL THINK THIS IS TOO COLD BY 2 TO 4 DEGS.

&&

.LONG TERM (SATURDAY THROUGH NEXT TUESDAY)...
GFS/ETA MODELS STILL INDICATED 35 TO 45 KNOTS OF WESTERLY WIND AT
850 MB ON SATURDAY. THEREFORE...EXPECT ANOTHER WINDY DAY ALTHOUGH
NOT AS BAD AS TODAY. A SHORTWAVE WILL TRACK ACROSS NORTHERN NEW
ENGLAND IN FAST ZONAL FLOW WHICH WILL RESULT IN PARTLY TO MOSTLY
CLOUDY SKIES...BUT EXPECT ANY SHOWERS TO REMAIN NORTH OF OUR COUNTY
WARNING AREA. GUIDANCE TEMPERATURES LOOK REASONABLE WITH HIGHS IN THE
MID TO UPPER 50S AS ANY PEAKS OF SUNSHINE WILL ALLOW US TO MIX
NICELY. A CARBON COPY IS EXPECTED ON SUNDAY...ALTHOUGH TEMPERATURES
COULD TOP OUT A DEGREE OR TWO WARMER.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE SUNDAY NIGHT.
MUCH COLDER AIR WILL MAKE ITS WAY INTO THE AREA...AS ALL LONG
RANGE MODELS INDICATE 850 TEMPERATURES FALLING BETWEEN -8 AND -12C
MONDAY AFTERNOON. MEX GUIDANCE TEMPERATURES APPEAR TO WARM BASED ON
THIS AND WILL UNDERCUT SEVERAL DEGREES. HIGHS SHOULD ONLY TOP OUT
IN THE 40 TO 45 DEGREE RANGE ON MONDAY. IT SHOULD BE WINDY...
ALTHOUGH EARLY LOOK INDICATES THAT THERE WONT BE AS MUCH WIND TO
MIX DOWN AS TODAY. AS THE FRONT MOVES THROUGH THERE COULD BE A RAIN
OR SNOW SHOWER...BUT LACK OF LOW LEVEL MOISTURE WILL KEEP THIS
ACTIVITY RATHER ISOLATED. FOR NOW WILL JUST GO WITH 20 POPS LATE
SUNDAY NIGHT AND MONDAY.

THE COLDEST NIGHT OF THE FALL SEASON SHOULD OCCUR MONDAY NIGHT...AS
THE MERCURY PLUNGES INTO THE TEENS ACROSS THE OUTLINED AREAS...WITH
20S ELSEWHERE. HIGHS TUESDAY SHOULD STAY IN THE 40S.

&&

.AVIATION...
ONCE WE BLOW OUT THE ST/FOG EARLY THIS MORNING... ITS A VFR DAY
(EXCEPTION JUST LEE OF THE BERKS IN SHOWERS THIS MORNING).

WIND IS THE STORY WITH CONSIDERABLE MECHANICAL LOW LVL TURBULENCE...
TYPICALLY REPORTED AS LLWS.  AIRPORT WEATHER WARNINGS WBIS ARD 5AM
FOR RI AND BOSTON LOGAN. ALREADY THE TAFS ARE HAMMERING AND WILL BE
UPGRADED A COUPLE OF KNOTS IN THE 12Z ISSUANCE.

WINDS EASE TONIGHT UNDER VFR CONDS.

&&

.MARINE...
GALES WIDESPREAD TODAY WITH ISOLATED STORM FORCE WINDS  WINDS EASE
LATE TONIGHT BUT GALES MAY CONT MUCH OF THE NIGHT FROM BUZZ BAY
EASTWARD..ESPECIALLY OUTER WATERS.

IN THE LONGER TERM...EXPECT GALE FORCE WIND GUSTS TO CONTINUE ON
SATURDAY OVER THE SOUTHERN WATERS AS MODELS STILL SHOW 45 KNOTS OF
WESTERLY FLOW AT 850 MB. ANOTHER SHOT AT GALE FORCE WINDS WILL COME
TO THE WATERS VERY LATE SUNDAY NIGHT AND MONDAY AS STRONG COLD
ADVECTION OCCURS OVER THE RELATIVELY WARM WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVY TODAY (SCT G40-45 KT).
MA...HIGH WIND WARNING ORH BOS/MQE/PVC/ACK OTRW WIND ADVY ALL ZONES.
NH...WIND ADVY TODAY (SCT G40-45KT).
RI...WIND ADVY TODAY (SCT G40-45KT)
MARINE...GALE WARNING ALL WATERS (ISO STORM FORCE GUSTS).

SHORT TERM...DRAG
LONG TERM...FRANK
Hazardous weather outlook, Nov 5, 5:33 AM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
533 AM EST FRI NOV 5 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-061130-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
533 AM EST FRI NOV 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT TODAY FOR BOSTON, WORCESTER, THE
BLUE HILLS, AS WELL AS CAPE COD AND NANTUCKET. THE REST OF
THE COUNTY WARNING AREA IS UNDER A WIND ADVISORY. PLEASE SEE OUR
WARNINGS AND ADVISORIES FOR MORE DETAILED INFORMATION ON THIS.

GALE WARNINGS ARE ALSO POSTED THROUGH TONIGHT FOR WIND GUSTS UP TO
45 KNOTS OVER THE WATERS. THERE COULD BE SOME ISOLATED 50 KNOT WIND
GUSTS AS WELL...PARTICULARLY OVER OUR OUTER-WATERS.

.DAY TWO THROUGH SEVEN...
GALE FORCE WIND GUSTS WILL STILL BE POSSIBLE ON SATURDAY...ALTHOUGH
THE WINDS WILL NOT BE AS STRONG AS TODAY.

A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION
LATE SUNDAY NIGHT OR MONDAY. THIS WILL HAVE THE POTENTIAL TO BRING
MORE GALES TO OUR WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS WILL BE NEEDED FOR HIGH WIND REPORTS TODAY...ALONG WITH ANY
REPORTS OF DAMAGE. THE NATIONAL WEATHER SERVICE GREATLY APPRECIATES
YOUR SERVICE.

FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Northern Worcester

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Northern Worcester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

High Wind, Eastern Hampshire

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Eastern Hampshire forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

High Wind, Eastern Norfolk

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Eastern Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Eastern Plymouth

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Eastern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

High Wind, Southeast Middlesex

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Southern Bristol

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Southern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Southern Plymouth

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Southern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Southern Worcester

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Southern Worcester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

High Wind, Western Middlesex

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Western Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Western Norfolk

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Western Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Suffolk / Also Part of Norfolk

When
November 5, 9:00 AM EST to 5:00 PM EST
Where
Suffolk / Also Part of Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425323, 5425324, 5425325, 5425326, 5425327, 5425328, 5425329, 5425330, 5425331, 5425332, 5425333.